Limited use of antibiotics is best policy

0

DEAR DR. ROACH: I understand that the overuse of antibiotics can harm the good bacteria in the intestinal tract, as well as the bad. While I don’t feel that I am abusing antibiotics, I have been prescribed two courses in the past five years. I wonder what action can be taken to try to ensure that balance in my gut is restored. — M.L.

ANSWER: We are just beginning to understand the beneficial effect of bacteria living in our intestine, and there is preliminary evidence that antibiotics might have adverse long-term effects due to loss of healthy bacteria. I think the most important message from this is to use antibiotics as little as possible, but two courses in five years is certainly modest.

The use of probiotics (healthy bacteria) might help prevent growth of harmful bacteria, improve the immune system, reduce pain and improve the function of the gut lining.

I don’t think probiotics are necessary after the occasional course of antibiotics. However, it is reasonable to consider probiotics in some situations, including in people with inflammatory bowel disease (Crohn’s disease and ulcerative colitis), in cases of infectious diarrhea and perhaps in people with irritable bowel syndrome. Commercial probiotics are expensive, not FDA-approved and aren’t proven to treat or cure any disease as of yet.

Advertisement

Yogurt often is recommended, but not all yogurt contains live healthy bacteria. Even in the ones that do, many of the bacteria are killed by our stomach acid. Other fermented dairy products, such as kefir, have higher concentrations of bacteria. Both of these might be problematic in people with lactose intolerance (which can happen to anyone temporarily after a bout of infectious diarrhea).

DEAR DR. ROACH: I would like your opinion of taking a vitamin B complex capsule. A friend recommended it to me, but the dose of one to two capsules a day makes my urine turn bright-yellow. Does this indicate that I’m getting too much of the B vitamins? The daily value percentages are from 3,000 to 8,000 percent, and that seems pretty high to me. I don’t enjoy taking it, because it smells and tastes unpleasant, but I’m mostly concerned about getting too much of a “good” thing. — R.W.

ANSWER: Here’s the good news: B vitamins are necessary, and your body is able to get rid of any excess. In fact, the yellow color of your urine is exactly that, your body spilling off the B vitamins you don’t need. There are a few medical conditions that benefit from B vitamins.

Here’s the not-so-good news: You almost certainly don’t need so much, and most people don’t benefit from taking vitamins at all. A healthy diet with lots of fruits and vegetables gives you most of the B vitamins your body needs. (Vitamin B-12, by contrast, is found only in animal products, which is why vegans require supplementary B-12.) If you are taking this product just for general health, and you choose to keep taking a vitamin, I would change to a brand that has lower doses and isn’t unpleasant to take.

I don’t recommend stopping megadose multivitamins suddenly. This is particularly important for vitamin C, where symptoms of deficiency can show up temporarily in people who suddenly stop high doses.

READERS: The booklet on abnormal heart rhythms explains atrial fibrillation and the more common heart rhythm disturbances in greater detail. Readers can obtain a copy by writing: Dr. Roach — No. 107, 628 Virginia Dr., Orlando, FL 32803. Enclose a check or money order (no cash) for $4.75 U.S./$6. Can. with the recipient’s printed name and address. Please allow four weeks for delivery.

Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or request an order form of available health newsletters at 628 Virginia Dr., Orlando, FL 32803. Health newsletters may be ordered from www.rbmamall.com.

Advertisement
SHARE